Alert archive / Massachusetts / Gale Watches in 2014

Gale Watch 19, NWS Boston/Norton, MA

November 16, 2014

NWS Boston/Norton, MA issued this gale watch at Nov 16, 2014, 3:15 AM EST. It took effect at Nov 17, 2014, 12:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 16, 2014, 3:15 AM EST (08:15 UTC)
In effect from
Nov 17, 2014, 12:00 PM EST
Expired
Nov 16, 2014, 4:04 PM EST
In force
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Nov 16, 12:21 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Nov 16, 12:21 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1221 AM EST SUN NOV 16 2014

.SYNOPSIS...
DRY BUT UNSEASONABLY COLD WEATHER CONTINUES INTO TONIGHT. NOT AS
COLD SUNDAY AS HIGH PRESSURE MOVES OFFSHORE. INTENSIFYING LOW
PRESSURE TRACKS OVER NEW ENGLAND MON AND MON NIGHT YIELDING A
SOAKING RAIN FOR MUCH OF THE AREA...WITH A LOW RISK OF SNOW/SLEET
AND FREEZING RAIN MONDAY MORNING ACROSS WESTERN MA AND SOUTHWEST NH.
AN ARCTIC FRONT SWEEPS ACROSS THE REGION EARLY TUE WITH DRY WEATHER
RETURNING...HOWEVER THE COLDEST AIR OF THE SEASON INVADES THE AREA.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1220 AM UPDATE...

OVERNIGHT FORECAST IN GOOD SHAPE. TEMPERATURES CONTINUE TO DROP
OFF QUICKLY THANKS TO CLEAR SKIES...LIGHT WINDS AND A DRY AIRMASS
IN PLACE. READINGS ALREADY DOWN INTO TEENS AND LOWER 20S ACROSS
PARTS OF SW NH...AND CENTRAL AND INTERIOR E MA.

EARLY LOOK AT 00Z MODELS SHOWS SLIGHTLY MILDER SOLUTION FOR OUR
AREA. MINOR SNOW ACCUMULATIONS ARE CONFINED TO FAR NW MA AND SW
NH WITH BRIEF WINTRY MIX AT ONSET EARLY MON MORNING AS FAR E AS
WILLIMANTIC TO WORCESTER TO LAWRENCE CORRIDOR...AND ALL RAIN
FARTHER S AND E. WILL REVIEW FULL SUITE OF 00Z GUIDANCE BEFORE
MAKING DECISION ON ANY HEADLINES FOR 4 AM SUN ISSUANCE. ALSO
LOOKING AT POTENTIAL FOR STRONG/DAMAGING WINDS IN WARM SECTOR FOR
MUCH OF RI AND SE MA LATE MON AND MON EVENING.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
WARM AIR BEGINS TO ADVECT INTO THE REGION AS THE HIGH PRESSURE MOVES
OFFSHORE AND WINDS TURN TO THE SOUTHWEST. WITH THE WARM AIR
ADVECTION...EXPECT CLOUDS TO MOVE IN FROM SOUTHWEST TO NORTHEAST A
COUPLE HOURS AFTER SUNRISE. WITH THE DRY LOWER LEVELS...EXPECTING A
DRIER DAY...BUT CAN/T RULE OUT A PASSING SHOWER.

HIGHS SHOULD BE GENERALLY IN THE 40S WITH THE HIGHER ELEVATION BEING
CLOSER TO 40...MID 40S ALONG THE COAST AND NEAR 50 ON THE ISLANDS
AND THE SOUTHERN PART OF THE OUTER CAPE. SOUTHWEST WIND GUSTS IN THE
UPPER 20 MPH RANGE SHOULD ALSO BE SEEN ALONG WITH MID TEENS FOR
SUSTAINED WINDS AS A VERY STRONG LOW LEVEL JET FLOWS OVER THE
REGION.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
MONDAY...

* WINTRY WEATHER...

MODELS HAVE BEEN TRENDING WARMER WITH SURFACE LOW TRACKING
OVER/ACROSS SOUTHERN NEW ENGLAND. THE ABSENCE OF RIDGING DOWNSTREAM
AND ASSOCIATED COLD HIGH PRES /ONLY 1020 MB HIGH OVER SE QUEBEC MON/
WILL RESULT IN SHALLOW COLD AIR ERODING WITH TIME. THE WILDCARD WILL
BE STRONG PRES FALLS APPROACHING FROM SOUTH MON WHICH WILL LIKELY
KEEP WINDS FROM THE N-NE IN THE CT RVR VLY. THIS WILL SLOWLY THE
EROSION OF THE COLD AIR. NEVERTHELESS THE WARM AIR WILL EVENTUALLY
WIN OUT WITH POTENTIALLY SOME WARMING FROM TOP DOWN /PRECIP DRAG/.
SO EARLY INDICATIONS ARE FOR A POTENTIAL MIX OF SNOW AND SLEET MON
MORNING ACROSS WESTERN MA INTO SOUTHWEST NH /I-91 CORRIDOR/ WITH AN
INCH OR TWO POSSIBLE BEFORE A CHANGEOVER TO FREEZING RAIN WITH ICE
ACCRETION UP TO A TENTH OF AN INCH BEFORE A CHANGE OVER TO ALL RAIN
DURING THE AFTERNOON. ELSEWHERE...PTYPE ALL RAIN.

* HEAVY RAINFALL POTENTIAL...

HIGH AMPLITUDE TROUGH TAPS GULF AND ATLANTIC MOISTURE WITH A PLUME
OF PWATS +2 STD MOVING UP THE EASTERN SEABOARD INTO NEW ENGLAND.
STRONG JET DYNAMICS AS WELL WITH 925 AND 850 WIND ANOMALIES WITHIN
THIS PLUME ON THE ORDER OF +3 STD. THIS COMBINED WITH SURFACE WAVE
TRACKING OVER THE AREA LATE MON WILL YIELD THE POTENTIAL FOR A
PERIOD OF HEAVY RAINFALL. BOTH THE 12Z GFS AND ECMWF HAVE WIDESPREAD
AMOUNTS OVER 1 INCH. LOW RISK OF LOCALLY MORE IF EMBEDDED CONVECTION
DEVELOPS AS MODELS HAVE A DEEP LAYER OF MOIST ADIABATIC LAPSE RATES.
COULD SEE A SLOW LATE DAY COMMUTE MON.

* STRONG/GUSTY WIND POTENTIAL...

BOTH 12Z ECMWF AND GFS HAVE 60+ KT SSW 925 MB JET ACROSS SOUTHEAST
MA WITH 12Z GFS MORE ROBUST WITH UP TO 75 KT FROM EASTERN LONG
ISLAND INTO RI 00Z TUE. THE 12Z GEFS SUPPORTS THIS IDEA WITH +3 STD
925 MB WIND ANOMALY ALONG THE SOUTH COAST. BUFKIT SOUNDINGS INDICATE
LOW LEVEL LAPSE RATES ARE NEUTRAL TO INVERTED. HOWEVER HALF THE JET
SPEED AT 925 MB IS USUALLY A GOOD INDICATION OF WHAT IS CAPABLE
REACHING THE SURFACE. IN ADDITION HEAVY SHOWERS MAY HELP TRANSPORT
STRONGER WINDS ALOFT TO THE SURFACE. NEVERTHELESS WIND GUSTS UP TO
40 MPH OR SO ARE POSSIBLE WITH RISK HIGHEST ALONG SOUTH COAST.

MONDAY NIGHT...

RAIN ENDS AS ARCTIC FRONT MOVES ACROSS THE REGION. STRONG COLD AIR
ADVECTION MAY RESULT IN ANY STANDING WATER/MOISTURE FREEZING
OVERNIGHT INTO TUE MORNING ESPECIALLY INLAND. THUS LOW RISK OF SOME
ICY ROADS LATE.

INTO THE MIDWEEK PERIOD...

GOOD MODEL CONSENSUS THAT WE WILL SEE OUR FIRST TASTE OF ARCTIC AIR.
ENSEMBLE MEANS CONTINUE TO HAVE A STRONG SIGNAL OF WELL BELOW
NORMAL SURFACE TEMPERATURES BY MIDWEEK. WIND CHILLS DOWN INTO THE
TEENS TO SINGLE DIGITS FOR A TIME WITH GUSTY WEST WINDS THE
STRONGEST OF WHICH WILL BE ACROSS THE SHORELINE AND ADJACENT
WATERS. DRY WEATHER PREVAILING FOR MOST AREAS. THE COLDER AIR OVER
THE RELATIVELY WARM WATER WILL MEAN A GREATER RISK FOR OCEAN-
DRIVEN SHOWERS NEAR THE COAST AND OVER THE COASTAL WATERS.

LATE NEXT WEEK...
A COLD FRONT IS EXPECTED TO CROSS SOUTHERN NEW ENGLAND. LOW
CONFIDENCE FORECAST AS TO TIMING...WITH LARGE SPREADS IN THE MODEL
SOLUTIONS. WILL KEEP THE FORECAST ESSENTIALLY DRY FOR NOW...WITH
ONLY A SLIGHT CHANCE FOR PRECIPITATION FRIDAY INTO FRIDAY NIGHT.

&&

.AVIATION /05Z SUNDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

0520Z UPDATE: HIGH CONFIDENCE TODAY...MODERATE CONFIDENCE
TONIGHT AND MON.

VFR THROUGH EARLY TONIGHT WITH CIGS AOA 080...EXCEPT FOR AREAS OF
MVFR CIGS THIS AFTERNOON NEAR S COAST WHERE ISOLATED SHOWERS ALSO
POSSIBLE.

MVFR CIGS BECOME MORE WIDESPREAD TONIGHT AS RAIN ARRIVES FROM SW
TO NE...STARTING AS A WINTRY MIX FROM IJD-ORH-LWM AND POINTS N/W.
MIX TRANSITIONS TO RAIN MON MORNING...LAST ACROSS NW MA AND FAR SW
NH BY MIDDAY. NOT LOOKING FOR MORE THAN AN INCH OR TWO OF SLUSHY
ACCUMULATION BUT LIGHT ICING /UNDER 0.25 INCH/ IS EXPECTED.

CLOSER TO COAST...RAIN/FOG THROUGH MUCH OF DAY AS CONDITIONS LOWER
TO IFR BY AFTERNOON. POTENTIAL FOR ISOLATED THUNDER NEAR S COAST
AS WELL AS STRONG SW WINDS GUSTING TO 40KT AND LLWS...AS SW JET
INCREASES TO 65KT AT 2-3KFT.

KBOS TERMINAL...HIGH CONFIDENCE IN TAF. ALL RAIN EXPECTED LATE
TONIGHT INTO MON.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. SHOULD SEE FZRA/PL MIX
AT ONSET AROUND 08Z MON BEFORE QUICK TRANSITION TO RAIN AROUND
10Z.

OUTLOOK...TUESDAY THROUGH THURSDAY.

TUESDAY THROUGH THURSDAY...MODERATE CONFIDENCE.

VFR. GUSTY W WINDS. STRONGEST ALONG SHORELINE TERMINALS. GUSTS OF
AROUND 30 KTS POSSIBLE AT TIMES.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

TONIGHT...HIGH PRESSURE MOVING WEST TO EAST JUST SOUTH OF THE REGION
WILL KEEP WINDS/SEAS BELOW SCA THRESHOLDS.

SUNDAY...SOUTHWEST WIND GUSTS OF 25 KNOTS SHOULD DEVELOP ACROSS THE
WATERS BY AFTERNOON AND AREAS OF 5 FT WAVE HEIGHTS SHOULD DEVELOP
LATE AS HIGH PRESSURE MOVES OFF THE COAST. SCA HEADLINES ARE A
POSSIBILITY ESPECIALLY FOR LATE THIS PERIOD BUT CONFIDENCE IS NOT
HIGH.

MONDAY...WARM FRONT LIFTS NORTH OF THE WATERS WITH STRONG
SSW WINDS POSSIBLE LATE IN THE DAY ESP OVER CAPE COD/NANTUCKET
WATERS. THUS LOW RISK OF SSW GALES. HEAVY RAIN WITH ISOLATED
THUNDER POSSIBLE. MODERATE CONFIDENCE ON WIND AND WAVES.

MONDAY NIGHT...ARCTIC FRONT SWEEPS ACROSS THE WATERS FROM WEST TO
EAST. THEREFORE LOW RISK OF SSW GALES EARLY SOUTHEAST WATERS THEN
INCREASING RISK OF WEST GALES TOWARD DAYBREAK ALL WATERS. MODERATE
CONFIDENCE ON WIND AND WAVES.

OUTLOOK...TUESDAY THROUGH THURSDAY.

MODERATE CONFIDENCE.

GUSTY W WINDS POTENTIALLY EXCEEDING GALE FORCE AT TIMES.

RAINS ANTICIPATED OVER THE WATERS WITH THE POSSIBILITY OF FOG...
WHICH WOULD RESULT IN VISIBILITY RESTRICTIONS AT TIMES. ROUGH SEAS
OVER THE WATERS THROUGHOUT THIS PERIOD WITH MAXIMUM SIGNIFICANT
WAVE HEIGHTS OF 7 TO 11 FEET.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...FREEZE WARNING UNTIL 6 AM EST EARLY THIS MORNING FOR MAZ024.
NH...NONE.
RI...FREEZE WARNING UNTIL 6 AM EST EARLY THIS MORNING FOR RIZ008.
MARINE...NONE.

&&

SYNOPSIS...BELK/NOCERA
NEAR TERM...JWD
SHORT TERM...NOCERA
LONG TERM...BELK
AVIATION...JWD
MARINE...BELK/NOCERA/ROLLER
Hazardous weather outlook, Nov 15, 8:39 PM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
839 PM EST SAT NOV 15 2014

CTZ002>004-MAZ002>006-008>012-026-NHZ011-012-015-RIZ001-170145-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
839 PM EST SAT NOV 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MINOR ACCUMULATIONS OF SNOW AND/OR ICE POSSIBLE ACROSS INTERIOR
SOUTHERN NEW ENGLAND LATE SUNDAY NIGHT THROUGH MONDAY...ESPECIALLY
IN NORTHWEST MASSACHUSETTS AND FAR SOUTHWEST NEW HAMPSHIRE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ007-013>023-RIZ002>007-170145-
EASTERN ESSEX MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
839 PM EST SAT NOV 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ024-RIZ008-170145-
NANTUCKET MA-BLOCK ISLAND RI-
839 PM EST SAT NOV 15 2014

...FREEZE WARNING IN EFFECT FROM 2 AM TO 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-170145-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
839 PM EST SAT NOV 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A LOW PROBABILITY OF WESTERLY GALE FORCE WIND GUSTS
TUESDAY AFTERNOON INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 3:19 AM ESTHigh Wind WatchBOXBarnstable, Bristol, Dukes, Nantucket, Norfolk, Plymouth13 hr
Nov 16, 3:25 AM ESTWinter Weather AdvisoryBOXFranklin, Hampden, Hampshire, Middlesex, Worcester34 hr
Nov 16, 4:04 PM ESTGale WarningBOX29 hr
Nov 16, 4:04 PM ESTStorm WarningBOX29 hr
Nov 16, 4:11 PM ESTHigh Wind WarningBOXBarnstable, Bristol, Dukes, Nantucket, Norfolk, Plymouth29 hr
Nov 16, 4:11 PM ESTWind AdvisoryBOXBristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk27 hr

Nearby

Gale Watches in Massachusetts, 2014Every gale watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.